Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 72, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 25, 2004, 6:11 PM EDT for Johnston County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2004, 6:11 PM EDT (22:11 UTC)
- Expired
- Jun 25, 2004, 6:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WUUS52 KRAH 252211
SVRRAH
NCC101-252245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT FRI JUN 25 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 645 PM EDT
* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BENTONVILLE...OR ABOUT 7 MILES SOUTH OF
SMITHFIELD...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 58 MPH
ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PINE LEVEL...
PRINCETON...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3545 7842 3545 7841 3564 7814 3559 7812
3558 7807 3545 7815 3538 7816 3531 7828
3531 7830
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:51 PM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 25, 1:51 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 151 PM EDT FRI JUN 25 2004 .SHORT TERM... NO LACK OF INSTABILITY THIS AFTERNOON/EVENING. ACTIVITY AHEAD OF THE SHORT WAVE WILL INCREASE CONVECTION IN THE WEST THIS AFTERNOON AND LEND ADDITIONAL DYNAMIC SUPPORT TO ACTIVITY IN THE EAST EARLY TONIGHT. AS SUCH...WILL BE EXTENDING CATEGORICAL POPS IN THE EAST TO AROUND MIDNIGHT...WITH CHANCE POPS...MAINLY EAST...THROUGH LATE DAY TOMORROW. && .LONG TERM... UNCERTAINTY OF FRONTAL POSITION EARLY NEXT WEEK...BUT ALL INDICATIONS ARE THAT IT SHOULD LIE SOUTH OF THE AREA FOR MOST OF THE MONDAY THROUGH WEDNESDAY TIME FRAME. AS SUCH...WILL CONTINUE CHANCE POPS THROUGH THE PERIOD GRADUATED HIGHER ACROSS THE SOUTHERN TIER. LATE WEEK IS LOOKING WETTER WITH FAST CONFLUENT FLOW BECOMING ESTABLISHED FRIDAY. WILL CONTINUE DRY FOR DAYS 6 AND 7 FOR THE TIME BEING. NO GREAT FLUCTUATIONS IN TEMPS...80S THROUGHOUT WITH LOW AND MID THROUGH WEDNESDAY AND UPPER ON THU AND FRI. && .AVIATION... TSTMS ARE LIKELY TO AFFECT ALL LOCATIONS THROUGH THE EVENING...WITH BETTER CHANCES IN THE EAST WHERE INSTABILITY IS GREATEST. EXPECT LIGHTER PRECIP TO FOLLOW THE TSTMS AS THE VORT AXIS CROSSES THE AREA THROUGH 06Z. WILL KEEP VCTS IN EASTERN LOCATIONS UNTIL 06Z. LOW LEVEL MOISTURE REMAINS OVERNIGHT BUT WINDS STAY UP AS THE SURFACE LOW INTENSIFIES TO OUR NORTH. THUS EXPECT LOW CEILINGS BUT LITTLE FOG. ETA BRINGS THE FRONT INTO THE AREA TOMORROW MORNING...SHIFTING WINDS AT GSO AND INT TO NORTHWEST. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && MLM/DGS
Hazardous weather outlook, Jun 25, 4:57 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 457 AM EDT FRI JUN 25 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-260856- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 457 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHERLY SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO 40 KNOT SOUTHWESTERLY LOW LEVEL JET AND INCREASING WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT. BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... PARTICULARLY NEAR AND EAST OF THE I-95 CORRIDOR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING. SPOTTERS ARE URGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY. HARTFIELD
In the hours before
Special weather statement, Jun 25, 1:50 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT FRI JUN 25 2004 NCZ010-011-251845- HALIFAX NC-WARREN NC- 150 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST WARREN AND NORTHERN HALIFAX COUNTIES THROUGH 245 PM EDT... AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FIVE FORKS...OR ABOUT 9 MILES NORTHEAST OF WARRENTON...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE VAUGHAN AROUND 205 PM EDT...LITTLETON AROUND 210 PM EDT...SUMMIT AROUND 220 PM EDT...ROSEMARY AROUND 240 PM EDT...ROANOKE RAPIDS AROUND 245 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. DGS
Special weather statement, Jun 25, 1:50 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT FRI JUN 25 2004 NCZ010-011-251845- HALIFAX NC-WARREN NC- 150 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORM WILL MOVE ACROSS NORTHEAST WARREN AND NORTHERN HALIFAX COUNTIES THROUGH 245 PM EDT... AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FIVE FORKS...OR ABOUT 9 MILES NORTHEAST OF WARRENTON...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR VAUGHAN AROUND 205 PM EDT...LITTLETON AROUND 210 PM EDT...SUMMIT AROUND 220 PM EDT...ROSEMARY AROUND 240 PM EDT...ROANOKE RAPIDS AROUND 245 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. DGS
Special weather statement, Jun 25, 4:50 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT FRI JUN 25 2004 NCZ027-042-043-252145- JOHNSTON NC-NASH NC-WILSON NC- 450 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN JOHNSTON... SOUTHERN NASH... AND WILSON COUNTIES THROUGH 600 PM EDT... AT 450 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM CLAYTON TO BAILEY MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... MIDDLESEX... BUCKHORN RESERVOIR... BAILEY... ROCK RIDGE... SIMS... LAMM... WILSONS MILLS... MICRO... WILSON AND SHARPSBURG. FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND VERY HEAVY RAIN WILL OCCUR. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOTORISTS SHOULD BE ALERT FOR MINOR FLOODING OF AREA STREETS AND ROADS. BADGETT
Special weather statement, Jun 25, 5:20 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 520 PM EDT FRI JUN 25 2004 NCZ042-077-088-089-252215- CUMBERLAND NC-HARNETT NC-JOHNSTON NC-SAMPSON NC- 520 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL AND EASTERN HARNETT COUNTY AND INTO NORTHWEST SAMPSON AND WESTERN JOHNSTON COUNTY BETWEEN 520 PM AND 620 PM... AT 519 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM NEAR ANDERSON CREEK EAST TO BUNN LEVEL AND NEAR ERWIN. THESE STORMS WERE DEVELOPING RAPIDLY AND WILL BE MOVING TO THE NORTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LILLINGTON... ERWIN... DUNN... COATS... AND BENSON. FREQUENT LIGHTNING... GUSTY WINDS OF 30 TO 40 MPH... AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. TAKE SHELTER WHEN THUNDER IS FIRST HEARD. QUICKLY MOVE OFF OF OPEN FIELDS AND AWAY FROM WATER. BADGETT
Special weather statement, Jun 25, 5:24 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 524 PM EDT FRI JUN 25 2004 NCZ011-027-028-043-252230- EDGECOMBE NC-HALIFAX NC-NASH NC-WILSON NC- 524 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HALIFAX... NASH...EDGECOMBE AND WILSON COUNTIES THROUGH 630 PM EDT... AT 524 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF HALIFAX TO 17 MILES NORTHEAST OF SMITHFIELD...MOVING EAST SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WILSON... ELM CITY... PINE TOPS...TARBORO... AND SPEED. GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS CLOSE TO TWO INCHES IN LESS THAN AH HOUR CAN BE EXPECTED ACROSS PARTS OF WILSON AND EDGECOMBE COUNTIES. THIS WILL RESULT IN BRIEF TEMPORARY FLOODING OF STREETS AND POOR DRAINAGE AREAS. MOTORISTS ENCOUNTERING THE HEAVY DOWNPOURS ARE ADVISED TO SLOW DOWN TO PREVENT THEIR VEHICLE FROM HYDROPLANING. WSS
Special weather statement, Jun 25, 5:35 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 535 PM EDT FRI JUN 25 2004 NCZ073>075-083>086-252330- ANSON NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC- STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...LAURINBURG... RAEFORD...ROCKINGHAM...SOUTHERN PINES...TROY AND WADESBORO 535 PM EDT FRI JUN 25 2004 ...STRONG THUNDERSTORMS POSSIBLE ACROSS SOUTHERN PIEDMONT AND WESTERN SANDHILLS THIS EVENING... SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE SOUTHERN PIEDMONT AND WESTERN SANDHILL COUNTIES OF CENTRAL NORTH CAROLINA. WHILE THE STORMS MAY DEVELOP AT ANYTIME... THERE ARE MOST LIKELY BETWEEN 630 AND 830 PM. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS MAY BE LOCALLY EXCESSIVE. THE STORMS WILL BE CAPABLE OF PRODUCING BETWEEN ONE AND TWO INCHES OF RAIN IN LESS THAN AN HOUR. PEOPLE ACROSS THE SOUTHERN PIEDMONT AND WESTERN SANDHILLS ARE URGED TO KEEP AN EYE ON THEIR LOCAL WEATHER CONDITIONS. HEAD INDOORS AT THE FIRST SIGN OF IMPENDING ADVERSE WEATHER SUCH AS A DARKENING HORIZON OR DISTANT RUMBLE OF THUNDER. WSS
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.